Alert archive / Virginia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 97, NWS Blacksburg, VA

July 9, 2023Halifax County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2023, 11:54 AM EDT for Halifax County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2023, 11:54 AM EDT (15:54 UTC)
Expired
Jul 9, 2023, 1:00 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:51 AM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 9, 6:51 AM EDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
651 AM EDT Sun Jul 9 2023

.SYNOPSIS...
A front crosses the area today with a better coverage of
showers and storms. The weather pattern dries out for Tuesday
and Wednesday with temperatures gradually warming through the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 645 AM EDT Sunday...

Rain and a few embedded thunderstorms have developed across the
western mountains this morning. This will continue to slowly
progress east throughout the day. Still expecting better chance
of stronger storms east of the Blue Ridge where best
instability/shear overlap. Otherwise, forecast still remains on
track.

As of 130 AM EDT Sunday...

Rain and thunderstorms are possible today...

Fairly quiet this morning across the region with the only
activity being across portions of Wilkes and Yadkin Counties in
North Carolina. Here a cluster of thunderstorms have been slowly
drifting east the last few hours, producing heavy rainfall.

A weak disturbance and associated front over Kentucky/Tennessee
will push east later this morning. Ongoing rainfall and storms
over these areas will continue through the morning hours,
eventually pushing into our area by sunrise in the far west,
then spread east and exit the eastern portions of the area by
mid-afternoon.

Although forcing with this front looks rather weak, a very moist
airmass is in place and instability is expected to build as the
day progresses. Deep layer shear is marginal, but enough to
support a few organized storm clusters capable of producing
strong thunderstorm wind gusts and perhaps and instance of large
hail in the stronger updrafts.

Expecting areas of fog this morning through sunrise and again
tonight. Cloud cover may limit the coverage of the fog, but
should still have pockets of it in the favorable river valley
areas.

Highs today will remain a little "cooler" than the past few days
owing to more cloud cover and rain. 70s in the mountains and 80s
elsewhere.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 205 AM EDT Sunday...

A quiet period early next week.

A shortwave rotating around the upper trough may generate scattered
showers and a few thunderstorms Monday. By Monday afternoon, high
pressure over the Ohio Valley will build east in our region. High
temperatures Monday will range from the upper 60s in the mountains
to the lower 80s in the Piedmonts. High pressure will remain in
place into Tuesday night. Low temperatures Monday night will be
comfortable with readings from the mid 50s in the west to the lower
60s in the east. Under plenty of sunshine Tuesday, High temperatures
will moderate to the upper 70s in the mountains to around 90 degrees
in the Piedmont.

High confidence in the Short Term Forecast.

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 205 AM EDT Sunday...

Drier To Start, Then Unsettled Second Half Of Week.

Surface high pressure and mid-level zonal flow persist Wednesday
into Wednesday night. The drier quieter weather continue Wednesday
with seasonable temperatures. The base of the upper trough rotates
eastward Thursday into Saturday. Ensemble solutions move a cold
front across our region Friday into Sunday. Shower and thunderstorm
chances increase into the weekend.

Temperatures will be around normal for the middle of July.

Moderate confidence in the Long Term Forecast.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 205 AM EDT Sunday...

Drier To Start, Then Unsettled Second Half Of Week.

Surface high pressure and mid-level zonal flow persist Wednesday
into Wednesday night. The drier quieter weather continue Wednesday
with seasonable temperatures. The base of the upper trough rotates
eastward Thursday into Saturday. Ensemble solutions move a cold
front across our region Friday into Sunday. Shower and thunderstorm
chances increase into the weekend.

Temperatures will be around normal for the middle of July.

Moderate confidence in the Long Term Forecast.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
As of 640 AM EDT Sunday...

Some areas of LIFR this morning. Fog should lift, but
increasing rain/thunderstorm chances will keep the chance for
sub-VFR conditions throughout today.

Rain/storms have already reached the western mountains and will
shift east with time, arriving in BCB/ROA around 14z (10AM) and
possibly DAN/LYH by 18z (2PM). Heavy downpours will reduce vsby,
along with lowered cigs.

Rain should end by this evening, but fog development could occur
again tonight, creating another round of sub-VFR conditions.

EXTENDED AVIATION OUTLOOK...

Aside from lingering clouds/ showers Monday, expect a drying trend
for the middle of next week with Tuesday into Wednesday anticipated
to be dry and VFR as high pressure passes across the Mid Atlantic.
The chance of showers and thunderstorms, along with associated MVFR
conditions returns on Thursday.

Early morning sub-VFR fog/low clouds, especially in the river
valleys, is expected through the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...KK
LONG TERM...KK
AVIATION...BMG
Hazardous weather outlook, Jul 9, 5:39 AM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
539 AM EDT Sun Jul 9 2023

NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-100945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
539 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Thunderstorms today could be strong to severe. Damaging winds and
localized flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ044>047-058-059-100945-
Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
539 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

The is a Slight Risk for severe thunderstorms today. Damaging winds
and localized flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 9, 11:04 AM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1104 AM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     Tstm Wnd Dmg     2 E East Bend           36.21N 80.47W
07/09/2023                   Yadkin             NC   Public

            Powerlines were downed by thunderstorm winds
            near the intersection of Butner Mill Road
            and NC Highway 67.

&&

AS
Special weather statement, Jul 9, 11:05 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1105 AM EDT Sun Jul 9 2023

VAZ044-058-091600-
Halifax VA-Pittsylvania VA-
1105 AM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of southeastern
Pittsylvania and Halifax Counties through NOON EDT...

At 1103 AM EDT, Doppler radar was tracking a strong thunderstorm
over Ingram, moving northeast at 15 mph. Additional thunderstorms
will develop through 2PM over Halifax County.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Nathalie...
Scottsburg...
and Cody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near John H. Kerr Reservoir or Hyco Reservoir, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3655 7918 3654 7920 3677 7925 3706 7908
      3670 7865
TIME...MOT...LOC 1503Z 236DEG 14KT 3672 7917

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AMS
Local storm report, Jul 9, 11:06 AM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1106 AM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     Tstm Wnd Dmg     2 W East Bend           36.22N 80.54W
07/09/2023                   Yadkin             NC   Public

            Tree downed by thunderstorm winds near the
            intersection of Indian Heaps Road and
            Highway 67.

&&

AS
Local storm report, Jul 9, 11:07 AM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1107 AM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     Tstm Wnd Dmg     3 E East Bend           36.22N 80.45W
07/09/2023                   Yadkin             NC   Public

            Tree downed by thunderstorm winds near the
            intersection of Hauser Road and Highway 67.

&&

AS
Special weather statement, Jul 9, 11:41 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1141 AM EDT Sun Jul 9 2023

NCZ005-006-VAZ044-058-091615-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
1141 AM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of
northeastern Rockingham, northern Caswell, southeastern Pittsylvania
and southwestern Halifax Counties and the City of Danville through
1215 PM EDT...

At 1140 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pelham, or near Bethel, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danville...
Yanceyville...
Bethel...
Providence...
Mayfield...
Blairs...
and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3636 7961 3650 7963 3676 7931 3654 7906
      3654 7914 3649 7914 3632 7956
TIME...MOT...LOC 1540Z 235DEG 22KT 3648 7951

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

VFJ
Local storm report, Jul 9, 11:45 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1145 AM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     Tstm Wnd Dmg     2 SSW Prestonville      36.44N 80.13W
07/09/2023                   Stokes             NC   911 Call Center

            A tree was downed by thunderstorm winds
            along Phillips Road.

&&

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:08 AM EDTSpecial Weather StatementRNKTazewell37 min
Jul 9, 3:50 AM EDTSpecial Weather StatementRNKTazewell40 min
Jul 9, 11:05 AM EDTSpecial Weather StatementRNKHalifax55 min
Jul 9, 11:41 AM EDTSpecial Weather StatementRNKCity of Danville34 min
Jul 9, 12:31 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax59 min
Jul 9, 12:45 PM EDTSpecial Weather StatementRNKBuckingham30 min
Jul 9, 1:20 PM EDTAreal Flood AdvisoryRNKCharlotte, Halifax6 hr
Jul 8, 8:04 PM EDTAreal Flood AdvisoryRNKWilkes86 min
Jul 8, 8:13 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin47 min
Jul 9, 1:34 AM EDTSpecial Weather StatementRNKYadkin26 min
Jul 9, 8:48 AM EDTSpecial Weather StatementRNKWilkes27 min
Jul 9, 9:42 AM EDTSpecial Weather StatementRNKStokes, Surry, Yadkin48 min
Jul 9, 9:57 AM EDTSevere Thunderstorm WarningRNKSurry, Yadkin33 min
Jul 9, 10:32 AM EDTSpecial Weather StatementRNKStokes58 min
Jul 9, 11:11 AM EDTSevere Thunderstorm WarningRNKRockingham, Stokes64 min
Jul 9, 3:15 PM EDTSpecial Weather StatementRNKGreenbrier45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2023Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.